Alert archive / New Mexico / Wind Advisories in 2023

Wind Advisory 53, NWS Albuquerque, NM

October 6, 20235 counties in New Mexico

NWS Albuquerque, NM issued this wind advisory at Oct 6, 2023, 2:03 PM MDT for 5 counties in New Mexico. It took effect at Oct 6, 2023, 7:00 PM MDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Oct 6, 2023, 2:03 PM MDT (20:03 UTC)
In effect from
Oct 6, 2023, 7:00 PM MDT
Expired
Oct 7, 2023, 3:00 AM MDT
In force
8 hr
Issued by
NWS Albuquerque, NM

Counties Bernalillo County, NM, Cibola County, NM, Sandoval County, NM, Torrance County, NM, Valencia County, NM

The radar

The Albuquerque radar (KABX), 17 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.1 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2023-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2023-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2199 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

654 
WWUS75 KABQ 062003
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
203 PM MDT Fri Oct 6 2023

NMZ219-070500-
/O.NEW.KABQ.WI.Y.0053.231007T0100Z-231007T0900Z/
Middle Rio Grande Valley/Albuquerque Metro Area-
203 PM MDT Fri Oct 6 2023

...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 3 AM MDT 
SATURDAY...

* WHAT...East winds 25 to 40 mph with gusts up to 50 mph expected.

* WHERE...Middle Rio Grande Valley including the Albuquerque Metro 
  Area.

* WHEN...From 7 PM this evening to 3 AM MDT Saturday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs may be blown down. Expect strong crosswinds on area roadways.

* ADDITIONAL DETAILS...The strongest winds will occur below canyons 
  on the east side of the Albuquerque Metro Area. Localized blowing 
  dust is possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Guyer
2 follow-up statements
399 
WWUS75 KABQ 070155
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
755 PM MDT Fri Oct 6 2023

NMZ219-070900-
/O.CON.KABQ.WI.Y.0053.000000T0000Z-231007T0900Z/
Middle Rio Grande Valley/Albuquerque Metro Area-
755 PM MDT Fri Oct 6 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 AM MDT SATURDAY...

* WHAT...East winds 25 to 40 mph with gusts up to 50 mph expected.

* WHERE...Middle Rio Grande Valley including the Albuquerque Metro 
  Area.

* WHEN...Until 3 AM MDT Saturday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs may be blown down. Expect strong crosswinds on area roadways.

* ADDITIONAL DETAILS...The strongest winds will occur below canyons 
  on the east side of the Albuquerque Metro Area. Localized blowing 
  dust is possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$
708 
WWUS75 KABQ 070847
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
247 AM MDT Sat Oct 7 2023

NMZ219-071000-
/O.EXP.KABQ.WI.Y.0053.000000T0000Z-231007T0900Z/
Middle Rio Grande Valley/Albuquerque Metro Area-
247 AM MDT Sat Oct 7 2023

...WIND ADVISORY WILL EXPIRE AT 3 AM MDT EARLY THIS MORNING...

Winds have decreased significantly, therefore the Wind Advisory will 
be allowed to expire.

$$

Shoemake

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this wind advisory went out at Oct 6, 11:51 AM MDT, 2 hours 12 minutes earlier.

Area forecast discussion, Oct 6, 11:51 AM MDT, 2 hours 12 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1151 AM MDT Fri Oct 6 2023

...New AVIATION...

.SYNOPSIS...
Issued at 330 AM MDT Fri Oct 6 2023

Breezy to locally windy northeast winds will move in across
northeast New Mexico later this morning behind a backdoor cold
front. The backdoor front will move through the gaps of the central
mountain chain early Friday night, resulting in an east canyon wind
with gusts of up to 45 mph across the Santa Fe and Albuquerque
metros. A cool Saturday is expected in its wake, with slightly below
normal temperatures across eastern NM. Some moisture could sneak
into southwestern areas Sunday and Monday, resulting in a spot
shower or storm. Temperatures early next week warm up a little above
normal ahead of a midweek system. The system moves just north of the
state Wednesday with stronger westerly winds areawide, followed by
much cooler weather late next week behind the backdoor and Pacific
cold fronts. Showers and low clouds could be possible behind the
backdoor front across far northeast NM Thursday.

&&

.SHORT TERM...
(Today through Saturday)
Issued at 330 AM MDT Fri Oct 6 2023

A broad high pressure system over the western US will keep the
weather dry through the short term forecast. High temperatures will
trend cooler over eastern areas today as a gusty backdoor cold front
dives southwestward into the state. Peak gusts may reach up to 40
mph on the northeast plains as the front goes through around mid
day. The front will then push through gaps in the central mountain
chain this evening with east canyon wind gusts from 30-45 mph from
Santa Fe southward through the middle Rio Grande Valley, and gusts
up to 30 mph in Carrizozo. Models depict the pressure gradient
relaxing and gap wind speeds weakening significantly during the late
night hours, with a fairly light east or northeast breeze below
canyons by sunrise Saturday. The front is forecast to reach all of
the way to the AZ border tonight causing high temperatures to fall a
few to around 7 degrees across the forecast area on Saturday
compared to today, except for a few to several degrees of warming
across the northeast plains and far northeast highlands.

&&

.LONG TERM...
(Saturday night through Thursday)
Issued at 330 AM MDT Fri Oct 6 2023

A little midlevel Pacific moisture, in association with baggy trough
embedded in weak upper level ridging, will across AZ and NM Sunday
and Monday. This could result in an isolated afternoon spot shower
or storm across the high terrain of southwest Catron County, along
with some building fair weather cumulus over the central mountain
chain. Highs Sunday and Monday will warm up to around 3 to 6 degrees
above average areawide. Upper level flow becomes more zonal and
increases a touch to 20 to 30 kts on Tuesday ahead of an upper level
trough over the Pacific NW. Temperatures across the eastern plains
increase a few degrees due to downsloping westerly flow. West winds
also increase a little, with winds of 15 to 20 kts across the high
terrain. Mid to high level clouds will result in slightly warmer
lows across western and northern NM Tuesday night.

Deterministic and ensemble solutions agree that the longwave upper
level trough digs southeast over the northern and central Rockies
late Wednesday. This will put northern NM underneath the base of the
trough and polar jet stream with 500 mb winds of 50 to 60 kts. These
westerly upper level winds could result in some mountain wave
activity across the Sangre De Cristo mountains Wednesday morning.
This will be followed by a breezy to windy afternoon with winds of
15 to 25 kts gusting to 35 kts across most of the region, thanks to
daytime mixing. As is typical in this setup, the strongest winds
will be along the east slopes of the central mountain chain and
adjacent highlands. Winds could increase in later packages. Isolated
showers could be possible near the NM/CO border.

The longwave trough moves into the Great Plains Thursday with the
associated Pacific and backdoor polar fronts moving through the
region. Northwest to north winds will be breezy to locally windy
ushering in cooler temperatures 5 to 10 degrees below average.
Additionally, an extremely dry airmass of PWATS below 0.20 inches
will move across areas along and west of the central mountain chain
behind the Pacific front. A trailing shortwave on the backside of
the longwave trough could clip northeast NM and produce some showers
and low clouds. Thursday night will probably be the coldest night of
the season so far, as upper level ridging builds allowing for
efficient radiational cooling. Widespread 30s could be possible
across most of the northern and parts of central NM, with 20s in
some northern and western valley locations.

Anand

&&

.AVIATION...
(18Z TAFS)
Issued at 1144 AM MDT Fri Oct 6 2023

A backdoor cold front racing southwest across eastern NM will
produce north/northeast wind gusts of 30 to 40 kt from KCAO to
KTCC, KCVN, KSXU, and KCQC thru 00Z. This front will surge west
across the central mt chain into the RGV with moderate gap winds
btwn 01Z and 08Z. Gusts of 30 to 40 kt are likely below canyons
from KSAF south to KABQ and Carrizozo. An Airport Weather Warning
will be issued later today for KABQ. Winds will taper off quickly
aft 09Z as the pressure gradient relaxes with even some drainage
winds in the RGV by sunrise Saturday. Low cigs may develop along
the east slopes of the central mt chain overnight in the wake of
the cold front. The greatest potential for MVFR cigs will be from
KLVS to KCQC and K4CR but confidence is moderate at this time.

&&

.FIRE WEATHER...
Issued at 330 AM MDT Fri Oct 6 2023

A broad ridge of high pressure will gradually track eastward across
the western US today through Tuesday with light winds, except for a
gusty and somewhat moist backdoor front that pushes through the fire
weather forecast area today and tonight. Enough subtropical moisture
may seep northward underneath the ridge for a slight chance of drier
variety thunderstorms over the west central highlands Sunday and
Monday.  During the middle of the coming week, west and southwest
winds will become breezy to windy as an upper level trough passes
just north of NM. Humidities look to remain above 15 percent during
this gusty period. In the wake of the upper trough, central, western
and northern areas may have their first freeze of the season in
spots Thursday morning and Friday morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  79  47  78  42 /   0   0   0   0
Dulce...........................  75  33  71  34 /   0   5   0   0
Cuba............................  72  40  68  41 /   0   0   0   0
Gallup..........................  80  40  77  34 /   0   0   0   5
El Morro........................  75  41  71  39 /   0   0   5   5
Grants..........................  76  38  73  35 /   0   0   5   5
Quemado.........................  77  44  73  40 /   0   0   5   5
Magdalena.......................  74  44  70  44 /   0   5   0   0
Datil...........................  73  42  69  42 /   0   0   0   0
Reserve.........................  79  40  74  40 /   0   0   5   0
Glenwood........................  82  52  77  50 /   0   0   0   0
Chama...........................  68  34  66  35 /   0   0   0   0
Los Alamos......................  70  43  67  49 /   0   0   0   0
Pecos...........................  70  41  67  45 /   0   0   0   0
Cerro/Questa....................  68  28  67  29 /   0   0   0   0
Red River.......................  64  30  63  31 /   0   0   0   0
Angel Fire......................  62  22  63  21 /   0   0   0   0
Taos............................  71  35  68  35 /   0   0   0   0
Mora............................  64  34  66  39 /   5   5   0   0
Espanola........................  78  42  73  43 /   0   0   0   0
Santa Fe........................  74  45  68  47 /   0   0   0   0
Santa Fe Airport................  76  42  70  44 /   0   0   0   0
Albuquerque Foothills...........  75  48  70  51 /   5   5   0   0
Albuquerque Heights.............  77  47  72  48 /   0   0   0   0
Albuquerque Valley..............  79  46  75  47 /   0   0   0   0
Albuquerque West Mesa...........  78  48  73  50 /   0   0   0   0
Belen...........................  80  45  76  44 /   0   0   0   0
Bernalillo......................  78  45  74  47 /   0   0   0   0
Bosque Farms....................  78  43  74  45 /   0   0   0   0
Corrales........................  78  46  73  48 /   0   0   0   0
Los Lunas.......................  78  45  75  45 /   0   0   0   0
Placitas........................  76  46  72  49 /   0   5   0   0
Rio Rancho......................  76  47  72  49 /   0   0   0   0
Socorro.........................  81  48  77  48 /   0   5   0   0
Sandia Park/Cedar Crest.........  71  42  67  46 /   5   5   0   0
Tijeras.........................  73  42  69  46 /   5   5   0   0
Edgewood........................  72  38  69  40 /   0   0   0   0
Moriarty/Estancia...............  76  35  72  36 /   0   0   0   0
Clines Corners..................  72  37  68  41 /   0   0   0   0
Mountainair.....................  75  39  69  42 /   5   5   0   0
Gran Quivira....................  75  40  70  42 /   5   5   0   0
Carrizozo.......................  76  48  70  47 /   5   0   0   0
Ruidoso.........................  70  41  64  43 /   5   0   0   0
Capulin.........................  58  35  68  40 /   0   0   0   0
Raton...........................  64  36  70  39 /   0   0   0   0
Springer........................  68  37  74  40 /   0   0   0   0
Las Vegas.......................  66  37  69  41 /   5   5   0   0
Clayton.........................  65  40  70  47 /   0   0   0   0
Roy.............................  68  39  69  43 /   0   0   0   0
Conchas.........................  75  44  74  45 /   5   0   0   0
Santa Rosa......................  75  43  73  46 /   5   5   0   0
Tucumcari.......................  74  43  72  47 /   5   0   0   0
Clovis..........................  76  42  70  47 /   5   5   0   0
Portales........................  77  43  72  48 /   5   5   0   0
Fort Sumner.....................  76  44  71  47 /   5   5   0   0
Roswell.........................  82  51  75  50 /   0   5   0   0
Picacho.........................  76  45  71  46 /   0   5   0   0
Elk.............................  72  42  67  43 /   0   0   0   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...44
LONG TERM....71
AVIATION...42

Nearby

Wind Advisories in New Mexico, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.